Colorado, 2008

High Wind in Colorado, April 24, 2008

April 24, 2008 · NWS GLD · 2 events in 2 counties and zones

A strong cold front swept across eastern Colorado during the evening accompanied by NW winds gusting over 45 mph. An isolated 59 mph wind gust was measured by a personal weather station in Cheyenne county with frontal passage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong cold front swept across eastern Colorado during the evening accompanied by NW winds gusting over 45 mph. An isolated 59 mph wind gust was measured by a personal weather station in Cheyenne county with frontal passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 24, 7:00 PM MST, 15 minutes earlier.

Area forecast discussion, Apr 24, 7:00 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT THU APR 24 2008

.SHORT TERM... (TONIGHT - SUNDAY)
128 PM MDT THU APR 24 2008

WATER VAPOR IMAGERY SHOWS SHORTWAVE TROUGH MOVING ACROSS THE
NORTHERN ROCKIES THIS AFTERNOON. QVECTORS INDICATE STRONG SYNOPTIC
SCALE LIFT WILL MOVE THROUGH WITH THAT FEATURE TONIGHT. CONVECTION
WILL INITIATE ON THE SURFACE COLD FRONT IN EASTERN COLORADO BY LATE
AFTERNOON/EARLY EVENING...THEN SWEEP THROUGH THE FORECAST AREA
TONIGHT. LOW LEVEL MOISTURE RETURN WILL BE LIMITED ACROSS THE
SOUTHERN FORECAST AREA...BUT NORTH OF THE INTERSTATE EASTERLY
WINDS WILL BE ADVECTING RICH MOISTURE. FRONT WILL INTERCEPT THAT
MOISTURE AND INSTABILITY AXIS...RESULTING IN STRONG TO SEVERE
THUNDERSTORMS. SURFACE WINDS WILL BE BACKED TO NEAR DUE EAST ACROSS
NORTHEAST CWA...WHERE LOW LEVEL HELICITY AND EHI VALUES SUGGEST
TORNADO THREAT WILL BE THE GREATEST. IN ADDITION...RUC AND NAM SHOW
STRONG WINDS BEHIND THE FRONT. WIND GUSTS COULD APPROACH WARNING
CRITERIA...BUT TO KEEP HIGHLIGHTS SIMPLE WITH ANTICIPATED CONVECTION
WILL GO WITH A WIND ADVISORY FOR NOW AND LEAVE ANY SHORT FUSE
WARNINGS FOR TONIGHT. AS WAS THE CASE YESTERDAY...BLOWING DIRT WILL
BE A PROBLEM...ESPECIALLY IN OPEN COUNTRY. WIND WILL BRIEFLY SUBSIDE
AROUND SUNRISE...BEFORE INCREASING AGAIN FRIDAY MORNING. ADVISORY
MAY NEED TO BE EXTENDED.

NEXT SHORTWAVE TROUGH WILL APPROACH IN THE NORTHWEST FLOW ALOFT LATE
FRIDAY NIGHT AND INTO SATURDAY. LOW LEVEL FLOW WILL REMAIN WESTERLY
THROUGH THAT TIME...AND AS A RESULT MOISTURE WILL BE LACKING FOR
THIS SYSTEM. MODELS ONLY SHOWING A SMALL AREA OF ELEVATED CAPE AHEAD
OF THE SURFACE FRONT AT 18Z SATURDAY NEAR HILL CITY. MAY INSERT SOME
ISOLATED THUNDER THERE...BUT ELSEWHERE LOOKS DRY. ANOTHER BREEZY DAY
ON SATURDAY WITH POST FRONTAL NORTHWEST WINDS. AS SKIES CLEAR AND
WINDS DIMINISH SATURDAY NIGHT...HARD FREEZE LOOKS POSSIBLE WITH GOOD
RADIATIONAL COOLING...ESPECIALLY ACROSS THE HIGHER TERRAIN WEST OF
HIGHWAY 27. GROWING SEASON IS UNDERWAY...SO A HIGHLIGHT FOR FREEZING
CONDITIONS MAY EVENTUALLY BE REQUIRED.

FINALLY...SUNDAY WILL BE DRY AS RIDGE BEGINS TO BUILD ACROSS THE
ROCKIES. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL.

.LONG TERM... (MONDAY - THURSDAY)
128 PM MDT THU APR 24 2008

UPPER RIDGING WILL TRANSLATE ACROSS THE AREA EARLY IN THE PERIOD.
THIS WILL RESULT IN DRY AND WARM CONDITIONS. 850MB TEMPERATURES SHOW
WARMEST DAY WILL BE TUESDAY...POSSIBLY INTO WEDNESDAY DEPENDING ON
LOCATION OF THE NEXT FRONT. BOTH THE ECMWF AND GFS SHOW A FRONT
DRAPED ACROSS THE FORECAST AREA ON WEDNESDAY. AS THE NEXT UPPER
TROUGH SETTLES INTO THE GREAT BASIN...SOUTHWEST FLOW ALOFT WILL
DEVELOP OVER THE CENTRAL PLAINS. REMAINS TO BE SEEN IF THERE WILL BE
ANY WEAK DISTURBANCE EJECTING FROM THE MAIN TROUGH AXIS WHICH WOULD
INITIATE CONVECTION ON THE FRONT. HOWEVER...THE PATTERN DOES SUPPORT
AT LEAST A MENTION OF THUNDERSTORMS. MODELS DIVERGE ON
THURSDAY...WITH ECMWF SHOWING SIGNIFICANT POST FRONTAL PRECIPITATION
AS UPPER TROUGH MOVES ACROSS...BUT GFS MUCH FURTHER NORTH WITH THE
UPPER DYNAMICS. HPC LEANING TOWARDS THE ECMWF SOLUTION SO WILL CARRY
SLIGHT CHANCE POPS FOR THURSDAY...WITH COOLER TEMPERATURES.

24
&&

.AVIATION...
633 PM MDT THU APR 24 2008

FOR THE 00Z TAF CYCLE...VFR CONDITIONS CURRENTLY AT KGLD ARE
EXPECTED TO DOMINATE THE TAF PERIOD. ALTHOUGH BRIEF PERIODS OF
IFR CONDITIONS ARE POSSIBLE BETWEEN 06Z AND 12Z AS FOG MOVES OVER
THE AREA. VFR CONDITIONS WILL RETURN TO KGLD AFTER 12Z. FOR
KMCK...BRIEF PERIODS OF LIFR CONDITIONS ARE POSSIBLE NOW THROUGH
4Z DIRECTLY UNDER ANY DEVELOPING THUNDERSTORMS. BY 06Z...IFR
CONDITIONS WILL BE POSSIBLE DUE TO FOG. AFTER 12Z...EXPECT A
RETURN TO VFR CONDITIONS FOR KMCK.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 AM MDT /7 AM CDT/ FRIDAY FOR KSZ001>004-
     013>016-027>029-041-042.

NE...WIND ADVISORY UNTIL 6 AM MDT /7 AM CDT/ FRIDAY FOR NEZ079>081.

CO...WIND ADVISORY UNTIL 6 AM MDT FRIDAY FOR COZ090>092.

&&

WFO GOODLAND
Hazardous weather outlook, Apr 24, 8:35 AM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
935 AM MDT THU APR 24 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
935 AM MDT THU APR 24 2008 /1035 AM CDT THU APR 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE BEGINNING LATE THIS
AFTERNOON AND TONIGHT. THE GREATEST THREAT WILL BE GENERALLY ALONG
AND EAST OF A LINE FROM BENKELMAN TO GOVE. LARGE HAIL...STRONG WINDS
AND TORNADOES WILL BE POSSIBLE WITH THE STRONGEST STORMS.

AS A SURFACE COLD FRONT MOVES THROUGH...WINDS WILL SWITCH TO THE
NORTHWEST AND INCREASE TO 25 TO 35 MPH WITH HIGHER GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY. AT THIS TIME...CLOUD
TO GROUND LIGHTNING APPEARS TO BE THE GREATEST THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING.

FOLTZ

In the hours before

Local storm report, Apr 24, 6:43 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     5 SSE SELDEN            39.47N 100.53W
04/24/2008  E70 MPH          SHERIDAN           KS   STORM CHASER

&&

FOLTZ
Local storm report, Apr 24, 6:47 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             8 N MAX                 40.23N 101.40W
04/24/2008  E0.75 INCH       DUNDY              NE   PUBLIC

&&

BLM
Local storm report, Apr 24, 6:52 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             8 W TRENTON             40.17N 101.16W
04/24/2008  E0.75 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

BLM
Local storm report, Apr 24, 6:57 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             11 NW TRENTON           40.29N 101.16W
04/24/2008  M0.75 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

BLM
Local storm report, Apr 24, 7:05 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             8 NNW STRATTON NE       40.26N 101.29W
04/24/2008  M0.75 INCH       HITCHCOCK          NE   NWS EMPLOYEE

            DIME SIZED HAIL COVERING THE GROUND WITH DRIFTS AROUND
            BUILDINGS

&&

FOLTZ
Local storm report, Apr 24, 7:07 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             10 S JENNINGS           39.54N 100.29W
04/24/2008  E2.50 INCH       SHERIDAN           KS   PUBLIC

&&

BLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
April 24, 7:15 PM MST to 7:30 PM MST
Where
Kit Carson County forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

High winds behind a strong cold front broke an electrical line at county road G and road 26 (11 SSW Stratton), which in turn sparked a stubble field fire. The subsequent 200 acre blaze took 1.5 hours to contain with four local volunteer fire departments fighting the fire.

High Wind, Cheyenne County

When
April 24, 7:34 PM MST
Where
Cheyenne County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97791, 85660.